Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 101, NWS Glasgow, MT

July 22, 20116 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 22, 2011, 4:35 PM MDT for 6 counties in Montana. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 4:35 PM MDT (22:35 UTC)
Expired
Jul 22, 2011, 5:30 PM MDT
In force
55 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Daniels County, MT, Dawson County, MT, McCone County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT

The radar

The Glasgow radar (KGGW), 122 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:00 PM MDTTSTM WND GST 609 Se Vida, MTALSO MEASURED 1.78 INCHES OF RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WUUS55 KGGW 222235
SVRGGW
MTC019-021-055-083-085-091-222330-
/O.NEW.KGGW.SV.W.0101.110722T2235Z-110722T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
435 PM MDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DANIELS COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

* UNTIL 530 PM MDT.

* AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF BREDETTE
  TO 17 MILES SOUTHWEST OF VIDA...OR ALONG A LINE EXTENDING FROM 23
  MILES SOUTHEAST OF SCOBEY TO 15 MILES NORTH OF CIRCLE...AND WERE
  MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VIDA AROUND 440 PM MDT...
  POPLAR AROUND 455 PM MDT...
  BROCKTON AROUND 520 PM MDT...
  RICHEY AND MEDICINE LAKE AROUND 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
NORTHEAST MONTANA.

&&

LAT...LON 4860 10442 4762 10490 4763 10585 4860 10529
TIME...MOT...LOC 2235Z 270DEG 22KT 4853 10510 4762 10566

$$

MICKELSON
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:40 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 22, 1:40 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
140 PM MDT FRI JUL 22 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
ISSUED AT 135 PM...
LINE OF TSTORMS RAPIDLY DEVELOPED FROM SOUTH-CENTRAL PHILLIPS
COUNTY TO NW PHILLIPS COUNTY AT ABOUT 1250 PM...SOME BECOMING
RAPIDLY SEVERE. TORNADO WATCH OUT FOR MOST OF THE CWA TILL 9
PM...BUT BEST THREAT SHOULD BE OVER BY 4PM FOR
VALLEY/PHILLIPS/GARFIELD COUNTIES...AND 6 PM FOR THE EASTERN ZONES
AT THIS TIME. PLEASE CHECK RADAR FOR MORE UP TO DATE INFO ON THIS
VOLATILE SITUATION. STORM PREDICTION CENTER HAS ISSUED A RARE
PUBLIC SEVERE WEATHER OUTLOOK WITH A MODERATE RISK TODAY. JAMBA

PREVIOUS DISCUSSION...
UPPER LOW OVER BC ISN'T MOVING MUCH...BUT IS DEVELOPING AN
ELONGATING UPPER TROUGH MOVING E. DEVELOPING COLD FRONT SEEN ON
WATER VAPOR SATELLITE CHANNEL INTO NW MT. THIS WILL MOVE ACROSS NE
MT BETWEEN LATE THIS MORNING AND THIS EVENING...WITH A DEVELOPING
INVERTED SURFACE TROUGH WITH IT...SERVING AS A FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT.

THIS MORNING...GENERALLY CLEAR SKIES TO START. A STRATUS OVERCAST
MOVING SLOWLY S THRU S SK...BUT MODELS INDICATE IT TO FALL SHORT
OF OUR CWA.

INCREASING LOW LEVEL JET OF UP TO 35 KT IN OUR SE JUST AHEAD OF
THE FRONT BRINGS DEW POINTS BACK INTO THE 60S...A FAIRLY STEEP DEW
POINT GRADIENT...FAVORED FOR SEVERE WEATHER. THE MOST UNSTABLE
AIRMASS IS IN OUR SE WITH CAPES TO 4000 J/KG...LIFTED INDEXES TO
-10...PRECIP WATER TO 1.5 INCHES. TIMING OF THE COLD FRONT MAKES
OUR SE MOST FAVORABLE FOR SEVERE WEATHER. THE EARLIER FRONTAL
ARRIVAL AND DRIER AIRMASS IN OUR WEST IS NOT AS FAVORABLE...BUT
0-6KM 40 KT OR SO SHEAR PROFILES FOR ALL OF CWA. EXPECT A MAJOR
OUTBREAK OF BOTH LARGE HAIL AND DAMAGING WINDS FOR OUR EAST,...BUT
AT LEAST A FEW SEVERE STORMS ELSEWHERE AS WELL.

RECENT MODELS VARY ON QPF FROM 0.5 TO 2.2 INCH CENTERED IN OUR
E...SOME HAVE IT IN NW ND. AMOUNT OF AND STRENGTH OF THUNDERSTORMS
EXPECTED...WOULD EXPECT SOME OF THE STORMS TO HAVE HEAVY RAINFALL
OF AN INCH OR TWO. IF THERE HAD BEEN SIGNIFICANT VERY WET STORMS
OF LATE...OR EXPECTING A WEAK WIND ENVIRONMENT...WOULD BE
THINKING A FLASH FLOOD WATCH...BUT THIS NOT THE CASE.

ALTHOUGH UPPER TROUGH STILL MOVES ACROSS THE AREA SAT...COOLER AND
MUCH DRIER AIR ARRIVING WILL BRING GENERALLY DRY WEATHER AND MOSTLY
SUNNY SKIES. SUNDAY HAS WEAK UPPER RIDGING FOR DRY AND WARMER
WEATHER. SIMONSEN

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
SMALL TWEAKS WERE MADE TO DAYS 3 THROUGH 5. REST OF FORECAST
LOOKED GOOD.

PREVIOUS DISCUSSION...
NORTHEAST MONTANA WILL SEE AN UPPER RIDGE MOVE ACROSS THE AREA ON
MONDAY. EXPECT DRY AND WARM WEATHER.

THE RIDGE MOVES TO THE EAST MONDAY NIGHT WITH SOUTHWEST FLOW ALOFT
EXPECTED THAT WILL CONTINUE UNTIL AN UPPER TROUGH MOVES THROUGH ON
THURSDAY. SOUTHWEST FLOW ALOFT PATTERNS TEND TO BRING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE AREA DEPENDING ON HOW MUCH MOISTURE
AND INSTABILITY THERE IS. WILL BROADBRUSH A 20 TO 30 PERCENT CHANCE
OF THUNDERSTORMS FOR NOW. A COLD FRONT ON TUESDAY WILL BRING
SOMEWHAT COOLER WEATHER THE REMAINDER OF THE PERIOD.

FLOW ALOFT GOES ZONAL TOWARDS THE END OF THE WEEK WITH MAINLY DRY
WEATHER EXPECTED. FORRESTER

&&

.AVIATION...
THE STAGE IS SET FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. VARIABLE AND GUSTY WINDS CAN BE EXPECTED FOR ALL TAF
SITES WITH ANY STORM IN THE VICINITY. KSDY AND KGDV ARE AT A
HIGHER RISK FOR HEAVIER RAIN...HIGHER WINDS AND LARGER HAIL. THE
TIME FRAME BETWEEN 21Z AND 06Z IS WHEN FLIGHT CONDITIONS WILL
LIKELY CHANGE DRAMATICALLY AND OFTEN. IF A TAF SITE TAKES A DIRECT
HIT FROM ANY SEVERE THUNDERSTORM THIS AFTERNOON AND EVENING...LIFR
TO VLIFR CONDITIONS CAN BE EXPECTED. AMENDMENTS WILL BE NEEDED.
BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 4:07 AM MDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
407 AM MDT FRI JUL 22 2011

MTZ016>027-059>062-231015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
407 AM MDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRENGTHENING WEATHER SYSTEM WILL SPREAD THUNDERSTORMS EAST
ACROSS THE AREA AFTERNOON AND EVENING. SOME OF THESE STORMS ARE
EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OF OVER
60 MPH...AS WELL AS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 3:05 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
305 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             NASHUA                  48.13N 106.36W
07/22/2011  E1.25 INCH       VALLEY             MT   NWS EMPLOYEE

&&

RMETZGER
Local storm report, Jul 22, 3:19 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
319 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     FLASH FLOOD      GLASGOW                 48.20N 106.64W
07/22/2011                   VALLEY             MT   LAW ENFORCEMENT

            BNSF UNDERPASS FLOODED

0305 PM     HAIL             5 WNW NASHUA            48.17N 106.46W
07/22/2011  E1.25 INCH       VALLEY             MT   TRAINED SPOTTER

0305 PM     HEAVY RAIN       GLASGOW                 48.20N 106.64W
07/22/2011  E1.55 INCH       VALLEY             MT   OFFICIAL NWS OBS

            1.55 INCHES OF RAIN OVER 25 MIN

&&

RMETZGER
Local storm report, Jul 22, 3:37 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
337 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FLASH FLOOD      GLASGOW                 48.20N 106.64W
07/22/2011                   VALLEY             MT   NWS EMPLOYEE

            1 FT DEEP WATER ON US-2 IN GLASGOW

&&

RMETZGER
Local storm report, Jul 22, 3:48 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
348 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             FRAZER                  48.06N 106.04W
07/22/2011  E1.00 INCH       VALLEY             MT   PUBLIC

&&

RMETZGER
Local storm report, Jul 22, 3:56 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
356 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             9 SSW LUSTRE            48.26N 105.93W
07/22/2011  E1.00 INCH       VALLEY             MT   TRAINED SPOTTER

&&

RMETZGER
Local storm report, Jul 22, 4:24 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
424 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     8 SSW WATKINS           47.14N 105.94W
07/22/2011  M65 MPH          MCCONE             MT   TRAINED SPOTTER

0346 PM     HAIL             8 SSW WATKINS           47.14N 105.94W
07/22/2011  M0.75 INCH       MCCONE             MT   TRAINED SPOTTER

&&

RMETZGER

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:00 PM MDTSevere Thunderstorm WarningGGWPhillips60 min
Jul 22, 1:02 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley58 min
Jul 22, 1:15 PM MDTSevere Thunderstorm WarningGGWPhillips37 min
Jul 22, 1:48 PM MDTSevere Thunderstorm WarningGGWValley57 min
Jul 22, 2:02 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley58 min
Jul 22, 2:17 PM MDTSevere Thunderstorm WarningGGWValley58 min
Jul 22, 2:46 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley44 min
Jul 22, 3:06 PM MDTFlash Flood WarningGGWValley2 hr
Jul 22, 3:12 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley63 min
Jul 22, 3:29 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley61 min
Jul 22, 3:30 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie60 min
Jul 22, 4:09 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland, Roosevelt36 min
Jul 22, 4:23 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Richland67 min
Jul 22, 4:58 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie32 min
Jul 22, 5:00 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley60 min
Jul 22, 5:07 PM MDTFlash Flood WarningGGWDawson, Garfield, McCone, Prairie, Richland, Roosevelt and 3 more2 hr
Jul 22, 5:12 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie, Richland, Roosevelt, Sheridan and 1 more63 min
Jul 22, 5:43 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley21 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.